Kentucky, 2019

Damaging Winds in Kentucky, June 16, 2019

June 16, 2019 · NWS RLX · 5 events in 3 counties and zones

A cold front draped across the Ohio River Valley invited copious amounts of moisture into eastern Kentucky. Coincident with afternoon heating, this led to multiple rounds of severe thunderstorms in northeastern Kentucky, resulting in wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front draped across the Ohio River Valley invited copious amounts of moisture into eastern Kentucky. Coincident with afternoon heating, this led to multiple rounds of severe thunderstorms in northeastern Kentucky, resulting in wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 6:52 AM EST, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 16, 6:52 AM EST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
752 AM EDT Sun Jun 16 2019

.SYNOPSIS...
Scattered thunderstorms and heavy downpours possible today.
Persistent surface boundary in vicinity next week maintaining
unsettled weather for upcoming days.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 750 AM Sunday...

Increased POPs on the western flank of the CWA for the next few
hours in response to radar trends showing very little weakening
in the line of storms pressing in from Ohio and Kentucky. Will
likely be making quick adjustments to POP grids this morning as
that line travels through.

As of 625 AM Sunday...

HRRR model has the next complex off to the west arriving over
the next few hours, but decaying as it traverses the middle Ohio
Valley. Will be watching for warming cloud tops in this time
frame, but no evidence as of yet. Could see an extended drier
period from the late morning into the late afternoon, so POPs
may need to be lowered for the next update. Convective
initiation location and timing will be a challenge going
forward.

As of 255 AM Sunday...

With the wholesale synoptic pattern change that has taken place,
the forecast will become increasingly dependent on not only the
myriad of ripples in the zonal flow aloft, but also the
resultant mesoscale boundaries from any prior convection.
Expecting rounds of showers and storms to develop with
instability increases during afternoon heating and continued
dewpoint climbs. The surface baroclinic zone will be located to
the north of the CWA.

Copious moisture creates a concern for the amount of rainfall
potential, especially for the northern half of the CWA. Expect
tropical type rainfall rates from largely saturated vertical
profiles and PWATs in the 1.5-2.0 inch range. Given the time of
year, this will also be dependent on the amount of time in
between the round of heavier rainfall. A flood watch might be
needed at some point, but the best option for now is to just
mention this in the HWO like the past few days and see how this
starts to unfold over the next 12 to 24 hours or so.

Severe potential still exists, with instability and some speed
shear in the vertical profiles. Residual cloud cover could end
up being a limiting factor at times. Conversely, clearing
during heating will promote convective activity.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 320 AM Sunday...

While confidence in an overall unsettled pattern next week
remains high, the more intricate details surrounding placement
and timing of organized convection will depend on upstream
complexes and resulting outflow boundaries. This is particularly
true Monday.

Surface front will sag into portions of southeast OH Monday,
potentially on the heels of an convectively induced surface low
or MCV. Should this occur, then the primary focus for organized
convection will lie close to the cold front across central OH
and farther south along any outflow boundary from the convective
complex. The threat for heavy rain will continue to exist with
an increasing threat for localized flash flooding. This is
particularly true along the front late Monday and any outflow
boundary as corfidi vectors suggest some backbuilding and
training. The threat would be greatest along the front in
southeast OH where the recent dry antecedent conditions will be
largely erased today.

Tuesday will feature more of the same with the potential for a
convective complex to affect the area along with organized
convection along the frontal boundary. As such the threat for
localized flash flooding will continue. There may be some brief
s/w ridging Wednesday that would allow for a respite from
organized activity.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 330 AM Sunday...

A strong s/w disturbance will allow for temporary amplification
to the pattern on Thursday with more additional round of
organized convection. S/W ridging will follow to allow for a
much needed drier day Friday and perhaps into Saturday.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 625 AM Sunday...

Scattered convection with various complexes will be the name of
the game for this forecast issuance. Timing is tricky for the
remnants of the current shower complex pushing through, as well
as the next one in SW Ohio currently. After that, nothing for
the models to key on except for their interpretation of
initiation of the next round of convection, which should be
after 19Z today. Have it peaking in the 22-00Z Monday range.
Carrying some TEMPO groups, but no IFR as of yet, which should
only occur at thunderstorm arrival, and should be brief.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and coverage of showers and storms
could vary. Some AMD to the forecasts should be anticipated for
brief IFR and wind.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    L    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
Brief IFR conditions likely at times as rounds of showers and
thunderstorms impact the region nearly each afternoon and
evening for the upcoming week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/30
NEAR TERM...26/MEK
SHORT TERM...30
LONG TERM...30
AVIATION...26
Hazardous weather outlook, Jun 16, 10:50 AM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1150 AM EDT Sun Jun 16 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-519-521>523-525-526-171600-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Northwest Randolph-
Southeast Randolph-
1150 AM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and severe thunderstorms may lead to damaging wind
gusts, small hail, and localized flash flooding. This is especially
true for areas that receive repetitive storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Multiple rounds of showers and storms may lead to at least a
localized flash flood threat Monday and Tuesday. This is especially
true for areas that receive repetitive storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024>026-033-034-515>518-520-524-171600-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Southeast Nicholas-Southeast Pocahontas-
1150 AM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Multiple rounds of showers and storms may lead to at least a
localized flash flood threat Monday and Tuesday. This is especially
true for areas that receive repetitive storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 16, 7:15 AM EST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
815 AM EDT Sun Jun 16 2019

KYZ101-OHZ075-083>087-161245-
Greenup-Jackson-Athens-Meigs-Gallia-Lawrence-Vinton-
815 AM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GREENUP...
NORTHWESTERN MEIGS...GALLIA...JACKSON...SOUTHWESTERN ATHENS...VINTON
AND NORTHWESTERN LAWRENCE COUNTIES...

At 815 AM EDT, a strong thunderstorm was located 8 miles southeast of
Piketon, or 11 miles southeast of Waverly, moving east at 60 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Portsmouth, Jackson, Wellston, Gallipolis, Mcarthur, Oak Hill, Rio
Grande, Albany, Lake Hope State Park, Wheelersburg, Gallia, South
Shore, Chauncey, Hamden, Coalton, Zaleski, Vinton, Wilkesville,
Adamsville and Radcliffe.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3873 8303 3872 8298 3876 8290 3873 8287
      3871 8270 3875 8270 3875 8266 3885 8265
      3886 8276 3894 8275 3895 8281 3917 8279
      3917 8277 3927 8276 3944 8212 3879 8222
      3871 8222 3870 8288 3868 8303 3870 8304
TIME...MOT...LOC 1215Z 259DEG 50KT 3898 8289

ABE
Special weather statement, Jun 16, 7:41 AM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
841 AM EDT Sun Jun 16 2019

KYZ101>103-OHZ075-083>087-WVZ005>007-161330-
Boyd-Greenup-Carter-Jackson-Athens-Meigs-Gallia-Lawrence-Vinton-
Mason-Wayne-Cabell-
841 AM EDT Sun Jun 16 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
SOUTHEASTERN GREENUP...EAST CENTRAL CARTER...MEIGS...GALLIA...
SOUTHEASTERN JACKSON...SOUTHEASTERN ATHENS...SOUTHEASTERN VINTON...
LAWRENCE...NORTHWESTERN MASON...CENTRAL CABELL AND NORTHWESTERN WAYNE
COUNTIES...

At 840 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wellston to 6 miles southeast of
South Webster to Oldtown. Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Huntington, Ashland, Ironton, Point Pleasant, Gallipolis, Coal Grove,
Pomeroy, Oak Hill, Rio Grande, Chesapeake, Racine, Proctorville,
Coolville, Rutland, Cannonsburg, Lake Vesuvius, Barboursville,
Kenova, Catlettsburg and New Haven.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 176 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 17.

LAT...LON 3859 8285 3857 8281 3860 8274 3867 8276
      3868 8271 3875 8270 3875 8266 3884 8265
      3912 8250 3927 8176 3882 8199 3835 8235
      3837 8306
TIME...MOT...LOC 1240Z 260DEG 43KT 3907 8246 3875 8263 3844 8293

ABE
Special weather statement, Jun 16, 11:42 AM EST, 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
1242 PM EDT Sun Jun 16 2019

KYZ101-102-161715-
Greenup-Carter-
1242 PM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT GREENUP AND CENTRAL CARTER
COUNTIES...

At 1241 PM EDT, a strong thunderstorm was located near Vanceburg, or
14 miles northwest of Carter Caves State Park, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grayson, Carter Caves State Park, Greenup, Load, Gesling, Greenbo
Lake, Oldtown, Letitia, Franklin Furnace, Carter, Hopewell, Brushart,
Haverhill, Warnock and Grays Branch.

This includes Interstate 64 in Kentucky between mile markers 166 and
179.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3843 8323 3847 8319 3849 8319 3854 8314
      3855 8310 3859 8307 3862 8308 3863 8307
      3864 8305 3866 8305 3867 8286 3860 8285
      3856 8280 3840 8280 3837 8282 3837 8281
      3827 8281 3837 8323
TIME...MOT...LOC 1641Z 271DEG 39KT 3855 8328

ABE
Special weather statement, Jun 16, 12:14 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
114 PM EDT Sun Jun 16 2019

KYZ101>103-OHZ086-087-WVZ005-006-161800-
Boyd-Greenup-Carter-Gallia-Lawrence-Wayne-Cabell-
114 PM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHEASTERN GREENUP...
EAST CENTRAL CARTER...SOUTH CENTRAL GALLIA...LAWRENCE...SOUTHWESTERN
CABELL AND NORTHWESTERN WAYNE COUNTIES...

At 114 PM EDT, a strong thunderstorm was located over Greenbo Lake,
or 11 miles north of Grayson, moving east at 55 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Wayne, Chesapeake,
Proctorville, Beech Fork State Park, Cannonsburg, Lake Vesuvius,
Barboursville, Kenova, Catlettsburg, Ceredo, Greenup, Princess,
Coalton, Greenbo Lake, Oldtown and Naples.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 176 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 16.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3858 8301 3861 8285 3858 8284 3857 8281
      3860 8274 3862 8275 3869 8230 3822 8234
      3840 8301
TIME...MOT...LOC 1714Z 271DEG 49KT 3850 8291

ABE

The radar

The Charleston,WV radar (KRLX), 101 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
June 16, 12:25 PM EST
Where
Greenup County, 1.76 mi NW of Hunnewell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.440, -82.870

A tree fell down on the 12000 block of Route 1 near James Callihan Road.

Thunderstorm Wind, Boyd

When
June 16, 12:30 PM EST
Where
Boyd County, 2.14 mi SSE of Ashland Boyd Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
38.520, -82.720

A fallen tree resulted in a power outage affecting seventeen customers.

Thunderstorm Wind, Boyd

When
June 16, 7:20 PM EST
Where
Boyd County, Bellefonte
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.480, -82.680

A large tree was blown down onto the road at the 200 block of McCowan Road.

Thunderstorm Wind, Boyd

When
June 16, 7:22 PM EST
Where
Boyd County, 0.88 mi SW of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.460, -82.640

A tree fell onto power lines and smashed an unoccupied vehicle.

Thunderstorm Wind, Lawrence

When
June 16, 7:41 PM EST
Where
Lawrence County, 0.69 mi N of Fallsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.180, -82.670

A tree was blown down near Delong Branch Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830809, 830810, 830806, 830807, 830808.